What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 12, 2:42 PM MST, 4 hours 18 minutes earlier.
Area forecast discussion, Aug 12, 2:42 PM MST, 4 hours 18 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
242 PM MST Sat Aug 12 2023
.SYNOPSIS...The Arizona monsoon continues with daily rain chances
forecast through the next week. Seasonable temperatures and light
winds will prevail outside of showers and thunderstorms.
&&
.DISCUSSION...Another active day is underway as monsoonal moisture
and convective instability remain elevated across northern
Arizona. This moisture and instability, noted in today's 12Z KFGZ
sounding, led to an early start to convection around Flagstaff.
Overcast skies over northern Arizona this morning easily burned
off as the sun rose above the horizon, allowing sunshine to
quickly heat the land surface. High rainfall rates of 2+ inches
per hour have already been observed with some storms today, so
instances of flash flooding are likely in some areas at some
point.
Arizona currently sits just downstream of an upper level trough,
based in southern California. At the same time, southerly moisture
transport has ensured precipitable water values of more than 0.8
inches for most of the Arizona high country. Surface dewpoints in
the 50s over the high terrain have ensured near saturation at the
ground level. Plus, temperatures remain cool in the mid-levels of
the atmosphere. This all adds up to a favorable environment for
storms, with a mix of synoptic and local daytime forcing
mechanisms, and little room for rain to evaporate before reaching
the ground.
Tomorrow, a slight decrease in moisture looks to limit shower and
thunderstorm coverage. The GFS and European ensembles point to a
decrease in precipitable water values of up to 0.4 inches. And,
surface dewpoints are projected to come down nearly 10 degrees for
much of northern Arizona. This dryness will inhibit the potential
for widespread wetting rains, but the atmosphere does have a way
of sucking up moisture from the ground. With all of the recent
rains, evaporation from the land surface may inject some extra
juice into tomorrow's activity, or at least keep dew points
slightly elevated. At this time, isolated to scattered activity
is expected, with greatest coverage over the high terrain.
On Monday, an increase in moisture over eastern Arizona will help
increase shower and thunderstorm coverage in that region. Isolated
to scattered activity is expected elsewhere. Beginning Tuesday, a
broad increase in moisture will likely reintroduce daily
scattered to numerous showers and thunderstorms across all of
northern Arizona.
Forecast uncertainty grows immensely beginning next weekend. Some
model guidance is toying with the idea of an increasing taste of
the tropics. Regardless, there are no signs of the monsoon dying
anytime soon. On any day with monsoonal activity, there is a risk
of impacts like flash flooding and lightning strikes. When
thunder roars, go indoors. And, when encountering a flooded wash
or roadway, turn around, don't drown!
&&
.AVIATION...For the 00Z TAF Package... Outside of showers and
thunderstorms, VFR conditions are expected through the TAF period.
Scattered showers and thunderstorms this evening will give way to
clearing overnight into tomorrow morning. Tomorrow, isolated to
scattered showers and thunderstorms are forecast generally after
18Z, with greatest coverage over the high terrain. Some storms may
produce heavy rain, small hail, frequent lightning, and gusty,
erratic winds greater than 25 knots. West to southwest winds of 5
to 15 knots are expected outside of thunderstorms and outflows
this evening and tomorrow afternoon. Light and variable winds are
forecast overnight. Aviation discussion not updated for TAF
amendments.
&&
.FIRE WEATHER...Sunday and Monday...The monsoon continues with daily
rain chances forecast, especially over the high terrain. Isolated to
scattered showers and thunderstorms are expected Sunday. On Monday,
showers and thunderstorms become more widespread over eastern
Arizona, with scattered activity elsewhere. Some storms will
produce heavy rainfall, frequent lightning, small hail, and gusty,
erratic outflow winds of 30 mph or more. Outside of storms and
outflows, light winds, seasonable temperatures, and minimum RH
values in the 20s and 30s are expected.
Tuesday through Thursday...Seasonable temperatures and scattered
showers and thunderstorms continue each day. Winds remain light
outside of storms and outflows.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...None.
&&
PUBLIC...Benji
AVIATION...Benji
FIRE WEATHER...Benji
For Northern Arizona weather information visit
weather.gov/flagstaff
In the hours before
Special weather statement, Aug 12, 2:52 PM MST, 4 hours 8 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
252 PM MST Sat Aug 12 2023
AZZ005-009-122215-
Marble and Glen Canyons-Northeast Plateaus and Mesas Hwy 264
Northward-
252 PM MST Sat Aug 12 2023
...A STRONG THUNDERSTORM WILL IMPACT PAGE AND THE SOUTHERN
END OF LAKE POWELL IN COCONINO COUNTY THROUGH 315 PM MST...
At 251 PM MST, Doppler radar was tracking a strong thunderstorm over
Antelope Island, or near Page, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Page, Page Airport, Glen Canyon Dam, Lower Antelope Canyon, Labyrinth
Canyon, Trapeze Cove, Antelope Island, Wahweap, Big Five, NMS Beach,
Antelope Canyon Near Sr 98, Antelope Point Marina, Owl Canyon,
Stateline Wash Slot Canyon, and Rattlesnake Canyon.
This includes the following highways...
State Route 98 between mile markers 548 and 549.
U.S. Highway 89 between mile markers 545 and 556.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3700 11127 3689 11123 3687 11153 3700 11157
TIME...MOT...LOC 2151Z 256DEG 25KT 3698 11142
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
JJSpecial weather statement, Aug 12, 5:41 PM MST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
541 PM MST Sat Aug 12 2023
AZZ011-130115-
Chuska Mountains and Defiance Plateau-
541 PM MST Sat Aug 12 2023
...A STRONG THUNDERSTORM WILL IMPACT WINDOW ROCK ON THE NAVAJO
NATION THROUGH 615 PM MST...
At 540 PM MST, Doppler radar was tracking a strong thunderstorm over
Window Rock, or 20 miles northwest of Gallup, moving northeast at 15
mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fort Defiance, Window Rock Airport, Window Rock, and St. Michaels.
This includes State Route 264 between mile markers 469 and 475.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3557 10907 3562 10915 3571 10918 3579 10905
3579 10904 3558 10905
TIME...MOT...LOC 0040Z 242DEG 14KT 3567 10906
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
EFL